Just diagnosed with pbc

Hello all. I am 46 and female. I was just diagnosed with pbc. My ama level is 2.3. My biopsy shows inflammation in liver but no scarring yet so... (early stage). My alkaline phosphatate is 350. My alt is 126 and my ast is 117. I had a positive Ana also but low titer. My doctor thinks I may also have autoimmune hepatitis. I am tired in the afternoons. I have had itchy legs for years but better lately with steroid cream and I'm careful not to use shaving cream and lotions. Only unscented dove soap and creams. I will be starting on the urso and nervous about side effects. I have gained 10 to 15 pounds in the last few months. I don't know if it's pbc related. Any advice would be great.

4 Replies

oldestnewest
  • I have pbc and Autoimmune Hepatitis as well. Don't be afraid. I am in USA. I don't believe that it matters how high or low yur titre is. Please cut yur sugar and no more alcohol. Also join the pbc foundation at the top of the page. You need family support to help you. I'm hoping that you have a loving husband.

    My enzymes elevated in late January. In late December my enzymes was fine as well as oct and November. Did yur Dr run yur smooth muscle titre. I'm ANA neg. it took me 3 months to get my enzymes back to normal. It sounds to me like you have pbc aih as well.

    I'm taking prednisone, Urso and azathioprine

  • I live in Wyoming. I have a loving husband who takes me to the doctor and is very concerned about my health. My smooth muscle is negative. I do not drink alcohol but do have sugar occasionally. Is it bad for pbc? Does prednisone have bad side effects? Weight gain?

  • I dont know what it means to have a smooth muscle negative but positive ANA. I had two different doctors run blood work on me.

    My smooth muscle was 1:80. First time. Second time a month later was 640

    My AMA M2 was 160 first time but .8 second time. Now all my enzymes are in range.

    I'm not doing well at all taking prednisone. I gained 15 pounds but I'm also drinking at least a gallon of water or more a day.

    I have actually weighed myself before and after bathroom visits. I lose going to the bathroom

    I'm going through a very bad divorce situation right now.

    I would really wait for others to give their prednisone experience

  • Hi Vera70

    Sorry to hear about your troubles. I think you'll find much support and information from this lovely forum, and the PBC Foundation is also an excellent source.

    Jenny is right - don't be afraid, the hardest bit is at the beginning, especially when there's some uncertainty. Things will improve - life goes on.

    Prednisone is associated with weight gain and other side effects at higher doses, but these are reversible when the dose is stepped down, as it usually is. It can produce marvellous results, so if you need it, take it and grit your teeth!

    Many people can take Urso without problems, or if they have some early side effects these can settle, especially if the dose is started slow and built up over time. You might be on it for life so try to make friends with it!

    Others on this site can perhaps give you some suggestions to discuss with your doctor about medication for your itch, if you wish.

    Not sure if PBC itself is associated with weight gain, but eating healthily and exercising are going to be helpful anyway. I think a small amount of sugar is fine - we need some treats, it's just being sensible about it!

    Make adjustments to your life if you need to, rest when your body tells you, be kind to yourself and stay calm and positive. Best wishes.

You may also like...